Alert archive / Ohio / Special Marine Warnings in 2021

Special Marine Warning 68, NWS Cleveland, OH

August 25, 2021

NWS Cleveland, OH issued this special marine warning at Aug 25, 2021, 4:59 AM EDT. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2021, 4:59 AM EDT (08:59 UTC)
Expired
Aug 25, 2021, 6:30 AM EDT
In force
91 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Cleveland radar (KCLE), 106 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 9.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3040 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3040 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

779 
WHUS51 KCLE 250859
SMWCLE
LEZ142>144-162>164-251030-
/O.NEW.KCLE.MA.W.0068.210825T0859Z-210825T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Cleveland OH
459 AM EDT Wed Aug 25 2021

The National Weather Service in Cleveland has issued a

* Special Marine Warning for...
  Nearshore and Open waters from Maumee Bay OH to Vermilion OH...

* Until 630 AM EDT.

* At 459 AM EDT, strong thunderstorms were located along a line
  extending from 10 nm southwest of North Cape to 12 nm west of
  Sandusky Bay, moving northeast at 20 knots.

  HAZARD...Wind gusts 34 knots or greater and small hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Reno Beach, Put-In-Bay, Kelleys Island and Sandusky Bay. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4172 8347 4172 8341 4196 8312 4186 8306
      4167 8268 4167 8245 4144 8276 4141 8300
      4145 8312 4152 8318 4155 8317 4161 8321
      4167 8333
TIME...MOT...LOC 0859Z 246DEG 21KT 4161 8359 4143 8313 

HAIL...<.75IN
WIND...>34KTS

$$

Saunders
2 follow-up statements
454 
FZUS71 KCLE 251012
MWSCLE

Marine Weather Statement
National Weather Service Cleveland OH
612 AM EDT Wed Aug 25 2021

LEZ142-162-251021-
/O.CAN.KCLE.MA.W.0068.000000T0000Z-210825T1030Z/
612 AM EDT Wed Aug 25 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...
Nearshore and Open waters from Maumee Bay OH to Reno Beach OH...

The thunderstorms have moved out of the warned area
and no longer pose a significant threat to boaters.

LAT...LON 4168 8270 4167 8268 4167 8245 4144 8276
      4154 8299
TIME...MOT...LOC 1011Z 264DEG 12KT 4166 8246 4155 8264 4148 8283 

$$

LEZ143-144-163-164-251030-
/O.CON.KCLE.MA.W.0068.000000T0000Z-210825T1030Z/
612 AM EDT Wed Aug 25 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 630 AM EDT...

For the following areas...
Nearshore and Open waters from Reno Beach OH to Vermilion OH...

At 611 AM EDT, strong thunderstorms were located along a line
extending from 15 nm north of Western Vermilion to near Kelleys
Island to Sandusky Bay, moving east at 10 knots.

HAZARD...Wind gusts 34 knots or greater and small hail.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Kelleys Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4168 8270 4167 8268 4167 8245 4144 8276
      4154 8299
TIME...MOT...LOC 1011Z 264DEG 12KT 4166 8246 4155 8264 4148 8283 

HAIL...<.75IN
WIND...>34KTS

$$
398 
FZUS71 KCLE 251034
MWSCLE

Marine Weather Statement
National Weather Service Cleveland OH
634 AM EDT Wed Aug 25 2021

LEZ143-144-163-164-251044-
/O.EXP.KCLE.MA.W.0068.000000T0000Z-210825T1030Z/
634 AM EDT Wed Aug 25 2021

...THE SPECIAL MARINE WARNING EXPIRED AT 630 AM EDT...

The affected areas were... 
Nearshore and Open waters from Reno Beach OH to Vermilion OH...

The thunderstorms have moved out of the area and no longer pose a
significant threat to boaters.

LAT...LON 4168 8270 4167 8268 4167 8245 4144 8276
      4154 8299
TIME...MOT...LOC 1034Z 246DEG 21KT 4171 8230 4160 8248 4153 8267 

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at Aug 25, 4:37 AM EDT, 22 minutes earlier.

Area forecast discussion, Aug 25, 4:37 AM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
437 AM EDT Wed Aug 25 2021

.SYNOPSIS...
High pressure will linger across the mid-Atlantic region today
and tonight. A cold front will move south towards the area
Wednesday night, lingering in the vicinity of the Lake Erie
Thursday through Friday as a stationary front.

&&

.NEAR TERM /THROUGH THURSDAY/...
07Z RAP analysis has a mid-level shortwave trough located from
east-central Illinois to south-central lower Michigan. This
trough is expected to make eastward progression to northwest
Ohio by 12Z today and then to just west of I-71 by 18Z this
afternoon. Scattered convection ahead of this trough is
expected, with ongoing scattered clusters of thunderstorms just
east of I-71 and near the I-75 corridor. Pops associated with
scattered convection will slowly progress eastward today ahead
of the mid-level trough. A moist environment is present ahead of
this trough, with surface dew points expected to be in the low
to mid 70s by the early afternoon. SBCAPE > 2000 J/kg is
probable especially east of I-77 this afternoon, which should be
more than sufficient for some stronger storms. Weak flow aloft
and thus weak vertical wind shear should prevent organized
convection from developing and producing severe weather. PWAT to
1.9 are expected so efficient rainfall will lead to locally
heavy downpours, though there is minimal risk for flash flooding
given rather dry antecedent conditions, weak forcing aloft, and low
coverage of convection expected.

The temperature forecast is a bit challenging due to uncertainty
with precipitation and cloud forecast. Latest model trends has
reduced max temperatures across the area by a degree or two,
with high temperatures peaking in the upper 80s to around 90.
Combined with dew points in the low to mid 70s, am expected heat
indices generally in the mid to upper 90s. Far northwest Ohio
has the greatest chance for clearing of cloud cover, and thus a
greater chance for slightly higher temperatures. For this
reason, have issued a Heat Advisory for Lucas, Wood, and Hancock
County for heat indices near 100. Will have to monitor
progression of convective activity this morning to see if an
expansion of the advisory is needed.

A fairly similar environment is anticipated Thursday with high
dew points and temperatures in the upper 80s to low 90s, with
heat indices in the mid to upper 90s. High instability is
expected, though still low flow aloft and vertical wind shear is
expected. Scattered thunderstorm activity is likely during the
afternoon hours with some possibly becoming strong.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
A cold front is expected to move across the lake Thursday night.
Still some uncertainty on timing across the lake into northern
OH and NW PA with outflow from thunderstorms likely playing a
role. This boundary will stall over the CWA on Friday and become
a focus for thunderstorms through the day. Think we will need to
monitor for some locally heavy rainfall with flooding a
possibility. However this will all hinge on the locations of an
MCS that could impact the region. Another MCS may approach from
the upper Great Lakes late Friday night into Saturday. So lots
of mesoscale features to track with plenty of uncertainty on
exactly where the boundaries end up for each day. It will
continue to be warm and humid. Highs through the short term
should be in the 90s to lower 90's. Lows in the 60's to lower
70's.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
A warm front moves north of the region by Sunday morning. Still
very unstable with numerous mesoscale features impacting the
region. Thunderstorm chances may drop ever so slightly on
Sunday with the ridge still in place just south of the region.
However by Sunday night into Monday a cold front will approach
from the west with thunderstorms expected along and ahead of
it. Best chances look to be on Monday. A few showers may linger
into Monday night across the southeast. Tuesday looks as if it
will be dry as high pressure builds into the region from the
north.

Sunday should be the warmest day of the long term with highs in
the mid 80's to lower 90's. Highs cool to the 80's on MOnday
with cloud cover and thunderstorms. By Tuesday highs may range
from the mid 70's across NW PA to the mid 80's across NW OH.

&&

.AVIATION /06Z Wednesday THROUGH Sunday/...
An area of scattered showers and thunderstorms in a weakening
state is progressing east across Indiana, southern Michigan and
into northwest Ohio. These should impact KTOL and KFDY through
the next few hours, with some potential to be near KMFD, KCLE,
and KCAK by 12Z, though there is a little less certainty with
those TAF sites. The forecast beyond 12Z is very uncertain given
the fact that there is little forcing driving the evolution of
storms across the area. The general idea though is for some
amount of additional scattered convection late this morning
through the afternoon/evening hours with greatest storm
potential through the day with greatest chance for storms
between 12-18Z towards KTOL, KFDY, KMFD, and KCLE, and then
18-00Z for KCAK and KYNG. Lower potential for showers overnight.
Patchy fog could start to develop after 04Z depending on where
rain fell during the daytime hours.

Wind forecast is generally light through the TAF period, though
actual wind will probably be more chaotic with influences from
outflow boundaries and thunderstorms. Gusty winds will be
possible with thunderstorms through the TAF period.

Outlook...Non-VFR possible with isolated to scattered showers
and thunderstorms Wednesday afternoon through Saturday.

&&

.MARINE...
A ridge will gradually decrease its influence on Lake Erie
through the day. Lake breeze should develop again today with
onshore flow anticipated. However thunderstorms and outflow
from them will impact the strength of the lake breeze. A
weakening cold front will move across the lake Thursday evening
and then stall over northern Ohio and northern Pennsylvania. A
ridge will build south across the lake Friday and Friday
evening. This will produce east to northeast winds that should
increase to around 15 knots. Will need to monitor closely for a
short period of time where waves could approach 4 feet Friday
afternoon into the evening. A ridge will reach westward from the
East Coast to the eastern Great Lakes Sunday with south to
southwest winds returning.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory from 1 PM this afternoon to 9 PM EDT this
     evening for OHZ003-006-017.
PA...None.
MARINE...None.

&&

SYNOPSIS...Saunders
NEAR TERM...Saunders
SHORT TERM...MM
LONG TERM...MM
AVIATION...Saunders
MARINE...Saunders
Hazardous weather outlook, Aug 25, 3:23 AM EDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
323 AM EDT Wed Aug 25 2021

OHZ003-006-017-260730-
Lucas-Wood-Hancock-
323 AM EDT Wed Aug 25 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat indices in the 90s will be possible during the afternoon hours
Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ007>014-018>023-027>033-036>038-047-089-PAZ001>003-260730-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
323 AM EDT Wed Aug 25 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Heat indices in the mid to upper 90s to near 100 will be possible
Wednesday afternoon, especially for northern Ohio.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat indices in the 90s will be possible during the afternoon hours
Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-260730-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
323 AM EDT Wed Aug 25 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 25, 3:01 AM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Cleveland OH
301 AM EDT Wed Aug 25 2021

OHZ009-019-250800-
Huron OH-Erie OH-
301 AM EDT Wed Aug 25 2021

...Strong thunderstorms will impact portions of Huron and Erie
Counties through 400 AM EDT...

At 300 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sandusky to near Northern Milan to near
Norwalk to 6 miles east of Plymouth. Movement was northeast at 10
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations that may be impacted include... Sandusky, Norwalk, Western
Vermilion, Bellevue, Willard, New London, Plymouth, Northern Milan,
Milan, Wakeman, Castalia, Greenwich, Monroeville, Berlin Heights,
North Fairfield, Bloomingville, Sandusky South, Birmingham and
Fairview Lanes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4100 8283 4144 8285 4147 8282 4144 8276
      4146 8271 4149 8269 4145 8269 4138 8250
      4143 8235 4107 8234 4107 8243 4099 8244
TIME...MOT...LOC 0700Z 212DEG 8KT 4147 8261 4133 8261 4122 8271 4101
8255

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 25, 3:37 AM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Cleveland OH
337 AM EDT Wed Aug 25 2021

OHZ006-017-250830-
Wood OH-Hancock OH-
337 AM EDT Wed Aug 25 2021

...Strong thunderstorms will impact portions of southern Wood and
Hancock Counties through 430 AM EDT...

At 336 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ottawa to Bluffton to near Alger. Movement
was northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Findlay, Bowling Green, Fostoria, Bluffton, North Baltimore, McComb,
Arlington, Arcadia, Rawson, Vanlue, Van Buren, Bradner, Wayne,
Bloomdale, Risingsun, Cygnet, Mount Blanchard, Portage, Jerry City
and Hoytville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4128 8388 4147 8354 4132 8341 4100 8342
      4099 8346 4091 8348 4090 8351 4082 8352
      4082 8388
TIME...MOT...LOC 0736Z 228DEG 17KT 4106 8402 4090 8390 4074 8392

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 25, 4:33 AM EDT, 26 minutes before
Special Weather Statement
National Weather Service Cleveland OH
433 AM EDT Wed Aug 25 2021

OHZ003-006>008-250915-
Wood OH-Ottawa OH-Sandusky OH-Lucas OH-
433 AM EDT Wed Aug 25 2021

...Strong thunderstorms will impact portions of Ottawa, Sandusky,
northeastern Wood and Lucas Counties through 515 AM EDT...

At 432 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waterville to near Gibsonburg. Movement
was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Toledo, Bowling Green, Fremont, Perrysburg, Oregon, Rossford,
Waterville, Northwood, Whitehouse, Oak Harbor, Gibsonburg, Genoa,
Woodville, Holland, Elmore, Maumee, Ballville, Ottawa Hills,
Walbridge and Pemberville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4152 8385 4173 8365 4173 8345 4172 8347
      4170 8346 4169 8337 4146 8299 4145 8304
      4145 8301 4144 8300 4145 8297 4139 8285
      4125 8333 4125 8343
TIME...MOT...LOC 0832Z 230DEG 20KT 4154 8375 4132 8337

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Saunders

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 2:55 AM EDTSpecial Marine WarningCLE65 min
Aug 25, 3:01 AM EDTSpecial Weather StatementCLEErie, Huron59 min
Aug 25, 3:11 AM EDTHeat AdvisoryCLEHancock, Lucas, Wood15 hr
Aug 25, 3:37 AM EDTSpecial Weather StatementCLEHancock, Wood53 min
Aug 25, 4:33 AM EDTSpecial Weather StatementCLELucas, Sandusky42 min
Aug 25, 5:08 AM EDTSpecial Weather StatementCLEHuron, Seneca37 min
Aug 25, 5:17 AM EDTSpecial Weather StatementCLEHuron28 min
Aug 25, 5:47 AM EDTSpecial Weather StatementCLEHuron43 min
Aug 25, 5:55 AM EDTAreal Flood AdvisoryCLEAshland, Huron, Richland3 hr
Aug 25, 6:30 AM EDTSpecial Weather StatementCLECuyahoga, Lorain, Medina90 min
Aug 25, 6:33 AM EDTSpecial Marine WarningCLE87 min
Aug 25, 7:01 AM EDTAreal Flood AdvisoryCLELorain3 hr
Aug 25, 9:18 AM EDTSpecial Marine WarningCLE87 min
Aug 25, 10:27 AM EDTAreal Flood AdvisoryCLEErie, Ottawa, Sandusky, Wood3 hr
Aug 25, 11:54 AM EDTAreal Flood AdvisoryCLECrawford, Erie, Huron, Richland, Seneca3 hr
Aug 25, 3:10 PM EDTSpecial Weather StatementCLETrumbull50 min
Aug 25, 3:28 PM EDTAreal Flood AdvisoryCLETrumbull25 min
Aug 25, 3:53 PM EDTFlash Flood WarningCLETrumbull3 hr
Aug 25, 4:27 PM EDTAreal Flood AdvisoryCLECrawford3 hr

Nearby

Special Marine Warnings in Ohio, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.